Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 335, NWS Sioux Falls, SD

July 11, 2004Miner County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2004, 12:10 AM CDT for Miner County, Sanborn County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 12:10 AM CDT (05:10 UTC)
Expired
Jul 11, 2004, 12:45 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3042 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 110510
SVRFSD
SDC097-111-110545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 AM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
  EASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1245 AM CDT

* AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST NORTH OF
  ARTESIAN...OR ABOUT 23   MILES NORTH OF MITCHELL...MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FEDORA AROUND 1220 AM CDT
  CARTHAGE AROUND 1225 AM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4418 9807 4399 9803 4402 9749 4419 9750

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:42 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 10, 8:42 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 PM CDT SAT JUL 10 2004

.DISCUSSION...
THUNDERSTORMS STRUGGLING TO DEVELOP ACROSS THE CWA AS CAP AROUND 800
MB APPEARS TO INHIBITING CONVECTION.  21Z RUC SHOWED THIS CAP
STRENGTHING THROUGH THE EVENING.  SO DESPITE BETTER SFC MOISTURE
OVER THE JAMES VALLEY...THE INHIBITION IS PREVENTING MUCH OF THIS
ENERGY FROM BEING UTILIZED.  WHILE A ISOLATED SEVERE STORM IS STILL
POSSIBLE...DO NOT EXPECT WIDESPREAD SEVERE.  THE ETA SHOWS LLJ
DEVELOPING AFTER DARK, SO EXPECT CONVECTION TO EXPAND IN CONVERAGE
ACROSS EAST CENTRAL SOUTH DAKOTA AND THEN BUILD SOUTHWARD OVERNIGHT.
THEREFORE EXPECT MOST AREAS NORTH OF I90 IN SD AND MUCH OF SW MN AND
NW IA TO SEE RAIN AT SOME POINT.

WITH DEW POINTS RUNNING IN THE LOWER 70S...MINS SHOULD STAY AROUND
70 OVER MUCH OF THE CWA.

UPDATED ZFP AND GRIDS ALREADY AVAILABLE.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
SCHUMACHER
Hazardous weather outlook, Jul 10, 10:50 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SAT JUL 10 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1050 AM CDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO EARLY EVENING...ALONG AND NORTHWEST OF A WAGNER
SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE PRIMARY SEVERE
THREAT IS HAIL UP TO ABOUT ONE TO ONE AND A HALF INCHES IN
DIAMETER.

FLOODING...
SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE EVENING THROUGH
THE OVERNIGHT HOURS ALONG AND EAST OF INTERSTATE 29. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH SOME OF THESE STORMS WHICH COULD
PRODUCE RAPID RUNOFF...PARTICULARLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF THUNDERSTORMS IS POSSIBLE ACROSS THE AREA ON
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 11, 12:01 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 AM CDT SUN JUL 11 2004

SDZ038>040-050-052>060-063-064-110600-
AURORA-BEADLE-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-JERAULD-KINGSBURY-LAKE-MINER-MOODY-SANBORN-
1201 AM CDT SUN JUL 11 2004

...SEVERE THUNDERSTORM WATCH NUMBER 599 HAS EXPIRED...

AT MIDNIGHT CDT...THUNDERSTORMS CONTINUED IN PARTS OF EAST
CENTRAL AND SOUTHEAST SOUTH DAKOTA...BUT MOST WERE WEAKENING.
AN ISOLATED SEVERE STORM IS STILL POSSIBLE THROUGH 100 AM...
BUT AN OVERALL SLOW WEAKENING TREND SHOULD CONTINUE.
THEREFORE...SEVERE THUNDERSTORM WATCH NUMBER 599 FOR PARTS
OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN ALLOWED TO
EXPIRE. HEAVY RAIN WILL STILL BE POSSIBLE WITH THESE THUNDERSTORMS.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:00 PM CDTSevere Thunderstorm WarningFSDBeadle45 min
Jul 10, 11:18 PM CDTSevere Thunderstorm WarningFSDJerauld27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.